Illinois, 2016

Tornadoes in Illinois, May 10, 2016

May 10, 2016 · NWS PAH · 2 events in 2 counties and zones

A few supercells with isolated tornadoes affected southern Illinois during the late afternoon and early evening. Strong westerly upper-level winds associated with an upper-level low over northern Illinois provided ample wind shear for supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few supercells with isolated tornadoes affected southern Illinois during the late afternoon and early evening. Strong westerly upper-level winds associated with an upper-level low over northern Illinois provided ample wind shear for supercells. A southwest wind flow of moist and unstable air in the lower levels of the atmosphere provided fuel for the storms. Low-level winds up to around 40 knots provided enough low-level wind shear for tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 2:19 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 10, 2:19 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
319 PM CDT TUE MAY 10 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 319 PM CDT Tue May 10 2016

Primary focus today has been on ongoing severe weather event.
Scattered supercells with all severe weather elements including
tornadoes expected to continue, mainly across west Kentucky
through sunset.

Once the convection passes, clearing skies and light or calm winds
will lead to either fog or very low cloud development possibly
before midnight.

Haven't had much time to look at the convective potential for
Wednesday and Thursday, but still figure that we will have a
relatively dry period tonight through much of Wednesday, with
thunderstorms spreading east into the area later Wednesday night.
More development is likely on Thursday as the larger-scale trough
approaches the area.

.LONG TERM...(Friday through Tuesday)
Issued at 319 PM CDT Tue May 10 2016

The extended period will start out under northwest flow aloft and
surface ridging. In the fast northwesterly flow, a reinforcing shot
of cool dry air is progged to sweep into the PAH forecast area late
Friday night. This feature will have little deep moisture to work
with, therefore the probability of measurable rainfall will be
rather low, about 1 out of 3. At this time, there seems to be
enough lack of instability to preclude the mention of thunder.

Saturday looks dry under another surface ridge, however it is
possible for rain to occur in the southern half of the region
Saturday night due to the presence of a developing boundary between
high pressure to the north and increasing low pressure in the
southern Plains.

The medium range models, while in reasonable agreement, are more
vague with the path of the southern Plains low and the quasi-
stationary boundary to its east, with the ECMWF keeping it farther
south than the GFS. For the time being, there will be a gradually
increasing chance of showers from the latter half of the weekend
through Day 7. Increasing moisture/instability should allow at least
scattered tstm activity by Monday.

Expect a cooldown through the weekend, with highs not reaching 70
Saturday and Sunday, and lows dipping below 50 Saturday night. A
modest rebound in temps by Day 7.

&&

.AVIATION...
Issued at 1248 PM CDT Tue May 10 2016

A cluster of storms will hit KOWB in the next hour, and once it
pushes east, all TAF sites should be dry for the remainder of the
forecast. MVFR ceilings will impact KCGI and KPAH for a few hours
this afternoon before lifting to VFR. It appears that MVFR
ceilings will be tied to convection at KOWB only. Clearing is
eventually expected along with light or calm winds tonight. There
is a strong signal for LIFR or lower ceiling development possibly
before 06Z depending on timing of the clearing. The low ceilings
and/or dense fog development seems like a good bet. The low
ceilings/fog should lift/dissipate by late morning.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 10, 2:10 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT TUE MAY 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND FAR
SOUTHEAST MISSOURI THROUGH SUNSET. SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE EXPECTED...ESPECIALLY
ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY
EVENING...THEN AGAIN MONDAY.

AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY
NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE
POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS
WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL
BE A SECONDARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN WEST KENTUCKY...THE SOUTHERN
TIP OF ILLINOIS AND SOUTHEAST MISSOURI.

DRS

In the hours before

Local storm report, May 10, 4:05 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FUNNEL CLOUD     CROFTON                 37.05N 87.48W
05/10/2016                   CHRISTIAN          KY   TRAINED SPOTTER

            NEAR CROFTON

&&

DB
Local storm report, May 10, 4:15 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             CROFTON                 37.05N 87.48W
05/10/2016  M1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

0504 PM     FUNNEL CLOUD     2 E HANSON              37.42N 87.44W
05/10/2016                   HOPKINS            KY   TRAINED SPOTTER

            LOOKING EAST FROM I-69 HANSON EXIT

0504 PM     FUNNEL CLOUD     2 E HANSON              37.42N 87.44W
05/10/2016                   HOPKINS            KY   TRAINED SPOTTER

            LOOKING EAST FROM HANSON EXIT I-69

&&

DB
Local storm report, May 10, 4:28 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     2 N LAKE CITY           37.06N 88.25W
05/10/2016                   LIVINGSTON         KY   EMERGENCY MNGR

            MANY TREES DOWN. DAMAGE TO CELL TOWERS. NEAR MM 34 ON
            I-24/69.

&&

DB
Local storm report, May 10, 4:30 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 WSW SACRAMENTO        37.40N 87.32W
05/10/2016  M1.50 INCH       HOPKINS            KY   PUBLIC

&&

DB
Local storm report, May 10, 4:31 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FUNNEL CLOUD     4 E HANSON              37.42N 87.40W
05/10/2016                   HOPKINS            KY   EMERGENCY MNGR

&&

DB
Local storm report, May 10, 4:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TORNADO          MAYFIELD                36.74N 88.65W
05/10/2016                   GRAVES             KY   LAW ENFORCEMENT

            *** 8 INJ *** 8 NON LIFE-THREATENING INJURIES REPORTED BY
            KY STATE POLICE.

&&

DB

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Pope

When
May 10, 4:36 PM CST
Where
Pope County, 2.14 mi SSE of Bristol
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
37.421, -88.705

A trained spotter reported an apparent tornado west of Illinois Highway 145 between Dixon Springs and Glendale. The brief occurrence was in a heavily forested area of the Shawnee National Forest. No damage was located. The parent wall cloud was videotaped from the community of Brownfield.

Tornado, Hardin

When
May 10, 4:56 PM CST
Where
Hardin County, 0.51 mi SSW of Loves Store
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
37.573, -88.283

A brief tornado touchdown occurred near the intersection of County Roads 555E and 700E. Some tree limbs were down. Peak winds were estimated near 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630147, 628387.